Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 33, NWS Huntsville, AL

June 13, 2003DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 13, 2003, 2:17 PM CDT for DeKalb County, Jackson County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 2:17 PM CDT (19:17 UTC)
Expired
Jun 13, 2003, 6:15 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties DeKalb County, AL, Jackson County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 131919
FFWHUN
ALC049-071-132315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 615 PM CDT

* AT 217 PM CDT...WEATHER SERVICE RADAR INDICATED A THUNDERSTORM 
WITH VERY HEAVY RAINFALL JUST TO THE WEST OF HENAGAR...MOVING 
NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  HENAGAR AND IDER AND POINTS TO THE NORTHEAST.

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

LAT...LON 3472 8588 3459 8572 3565 8409 3604 8455

$$ 

SCHAUB
2 follow-up statements
000 
WGUS74 KHUN 131958
FFSHUN
ALC049-071-132315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT FRI JUN 13 2003

...FLASH FLOOD WARNING CONTINUES FOR EASTERN JACKSON AND NORTHERN DE 
KALB COUNTIES... 

BASED ON RADAR ESTIMATES...THE AREA 5 MILES EITHER SIDE OF A LINE 
FROM HENAGAR IN DE KALB COUNTY...TO HIGDON IN JACKSON COUNTY... 
INCLUDING HIGHWAYS 71 AND 75...RECEIVED UP TO 2 INCHES OF RAIN FROM 
TWO DIFFERENT STORMS BETWEEN 130 PM AND 230 PM.

THE HEAVY RAINFALL HAS COME TO AN END...BUT FLOODING OF LOW LYING 
AND POOR DRAINAGE AREAS WILL CONTINUE.

SOME CITIES AFFECTED THROUGH 615 PM CDT INCLUDE...
HENAGAR...ROSALIE...IDER...FLAT ROCK...HIGDON AND FLORAL CREST.

NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE COVERED BY 
FLOOD WATERS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.

PLEASE REPORT FLOODING PROBLEMS TO THE NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN HUNTSVILLE.

LAT...LON 3492 8560 3471 8555 3455 8574 3467 8589

$$

SCHAUB
000 
WGUS74 KHUN 132100
FFSHUN
ALC049-071-132145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 PM CDT FRI JUN 13 2003

...FLASH FLOOD WARNING FOR EASTERN JACKSON AND NORTHERN DEKALB 
COUNTIES IS CANCELED... 

RAIN ENDED AROUND 230 PM ALONG THE JACKSON AND DEKALB COUNTY LINE 
...BETWEEN HENAGAR AND HIGDON...AND THERE HAVE BEEN NO REPORTS OF 
FLOODING PROBLEMS FROM THE AREA. THEREFORE THE FLASH FLOOD WARNING 
THAT WAS IN EFFECT UNTIL 615 PM HAS BEEN CANCELED.  

LAT...LON 3490 8563 3472 8557 3458 8579 3466 8589

$$

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 10:35 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 10:35 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 AM CDT FRI JUN 13 2003

CLEARING LINE VISIBLE ON SATELLITE ADVANCING ACROSS THE AREA...WITH
CLR SKIES ALREADY REPORTED AT MSL. EXPECT THE CU FIELD TO FILL IN
BEHIND THIS LINE LATER...BUT PLAN TO UPDATE SKY COVER TO PT CLOUDY
FOR WRN AND CENTRAL ZONE GROUPS. BETWEEN THE LACK OF CLOUD
COVER...AND FACT THAT MSL IS ALREADY NEARING BOTTOM EDGE OF MAX TEMP
RANGE...WILL ALSO BUMP UP MAX TEMPS SLIGHTLY.

WILL WAIT FOR CLEARING LINE TO ENTER CENTRAL GROUP BEFORE
UPDATING...SO WILL UPDATE WITHIN THE NEXT HOUR.

.HUN...NONE.

BCC
Hazardous weather outlook, Jun 13, 12:49 PM CDT, 1 hour 28 minutes before
ALZ001>010-016-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

CLUSTERS OF SHOWERS AND THUNDERSTORMS OVER EAST CENTRAL ALABAMA
WILL CONTINUE MOVING NORTHEAST THROUGH EARLY EVENING. THE NORTHERN
EDGE OF THIS ACTIVITY WILL AFFECT NORTHEAST ALABAMA COUNTIES EAST
OF I-65. THE MAIN THREAT WILL BE ISOLATED HEAVY RAINFALL OF ONE HALF
TO ONE INCH IN AN HOUR. THERE WILL ALSO BE OCCASIONAL LIGHTING AND
ISOLATED WIND GUSTS OF 30 TO 40 MPH.

ELSEWHERE...AN UPPER LEVEL LOW OVER THE OHIO VALLEY WILL BE MOVING
EAST THIS EVENING. ENERGY ON THE TAIL END OF THIS SYSTEM COULD
RESULT IN A FEW THUNDERSTORMS THIS EVENING IN THE NORTHWEST ALABAMA
COUNTIES. IN THAT AREA...THE MAIN THREAT WOULD BE ISOLATED STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

A COLD FRONT WILL SWEEP OUT OF MISSOURI AND BRING MORE SUBSTANTIAL
SHOWERS AND THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. SOME
OF THESE STORMS WILL BE STRONG SATURDAY EVENING...WITH THE MAIN
THREAT LOCALLY HEAVY RAIN...LIGHTNING AND STRONG WINDS. THE FRONT
WILL PASS THROUGH THE AREA ON SUNDAY...WHICH WILL LESSEN SHOWERS AND
THUNDERSTORM CHANCES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH TONIGHT.

SCHAUB

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.